A Legendre Tau method for numerical solution of multi-order fractional mathematical model for COVID-19 disease

Document Type : Research Paper


1 Department of Mathematics, Kerman Branch, Islamic Azad University, Kerman, Iran.

2 Department of Applied Mathematics, Faculty of Mathematics and Computer, Shahid Bahonar University of Kerman, Kerman, Iran.


In this paper, we describe a spectral Tau approach for approximating the solutions of a system of multi-order fractional differential equations which resulted from coronavirus disease mathematical modeling (COVID-19). The non-singular fractional derivative with a Mittag-Leffler kernel serves as the foundation for the fractional derivatives. Also, the operational matrix of fractional differentiation on the domain [0, a] is presented. Then, the convergence analysis of the proposed approximate approach is established and the error bounds are determined in a weighted L2 norm. Finally, by applying the Tau method, some of the important parameters in the model’s impact on the dynamics of the disease are graphically displayed for various values of the non-integer order of the ABC-derivative. 


  • [1] M. A. Aba Oud, A. Ali, H. Alrabaiah, S. Ullah, M. A. Khan, and S. Islam, A fractional order mathematical model for COVID-19 dynamics with quarantine, isolation, and environmental viral load, Adv. Differ. Equ., 106 (2021), 1–12.
  • [2] T. Abdeljawad and D. Baleanu, Integration by parts and its applications of a new nonlocal fractional derivative with Mittag-Leffler nonsingular kernel, J. Nonlinear Sci. Appl., 10 (2017), 1098–1107.
  • [3] I. Ahmed, G. U. Modu, A. Yusuf, P. Kumam, and I. Yusuf, A mathematical model of Coronavirus Disease (COVID-19) containing asymptomatic and symptomatic classes, Results. Phys., 21 (2021), 103776.
  • [4] B. S. T. Alkahtani, Chu´as circuit model with Atangana-Baleanu derivative with fractional order, Chaos. Solitons. Fractals, 89 (2016), 547–551.
  • [5] E. S. Allman and J. A. Rhodes, Mathematical models in biology: An Introduction, Cambridge University Press, 2003.
  • [6] R. M. Anderson and R. M. May, Helminth infections of humans: mathematical models, population dynamics, and control, Adv. Parasitol., 24 (1985), 1–101.
  • [7] A. A. M, Arafa, I. M. Hanafy, and M. I. Gouda, Stability analysis of fractional order HIV infection of +T cells with numerical solutions, J. Fract. Calc. Appl., 7 (2016), 36–45.
  • [8] A. Atangana, On the new fractional derivative and application to nonlinear Fisher reaction-diffusion equation, Appl. Math. Comput., 273 (2016), 948–956.
  • [9] A. Atangana and D. Baleanu, New fractional derivatives with nonlocal and non-singular kernel: Theory and application to heat transfer model, Therm. Sci., 20 (2016), 763–769.
  • [10] F. Brauer and C. Castillo-Ch´avez, Mathematical Models in Population Biology and Epidemiology, Texts Appl. Math., 2001.
  • [11] C. Canuto, M. Y. Hussaini, A. Quarteroni, and T. A. Zang, Spectral Methods, Fundamentals in Single Domains, Springer-Verlag, Berlin, 2006.
  • [12] K. Diethelm, The Analysis of Fractional Differential Equations, Berlin Heidelberg, Springer-Verlag, 2010.
  • [13] K. Diethelm, N. J. Ford, A. D. Freed, and Y. U. Luchko, Algorithmsfor thefractional calculus selection of numerical methods, Comput. Methods. Appl. Mech. Eng., 194 (2005), 743–773.
  • [14] X. L. Ding and Y. L. Jiang, Waveform relaxation method for fractional differential algebraic equations, Fract. Calc. Appl. Anal., 17 (2014), 585–604.
  • [15] J. Djordjevic, C. J. Silva, and D. F. M. Torres, A stochastic SICA epidemic model for HIV transmission, Appl. Math. Lett., 84 (2018), 168–175.
  • [16] L. Edelstein-Keshet, Mathematical models in biology, SIAM, 2005.
  • [17] F. Ghanbari, K. Ghanbari, and P. Mokhtary, Generalized Jacobi-Galerkin method for nonlinear fractional differ- ential algebraic equations, Comp. Appl. Math., 37 (2018), 5456–5475.
  • [18] F. Ghanbari, K. Ghanbari, and P. Mokhtary, High-order Legendre collocation method for fractional-order linear semi-explicit differential algebraic equations, Electron. Trans. Numer. Anal., 48 (2018), 387–406.
  • [19] F. Ghoreishi and M. Hadizadeh, Numerical computation of the Tau approximation for the Volterra-Hammerstein integral equations, Numer. Algor., 52 (2009), 541–559.
  • [20] J. F. G´omez, L. Torres, and R. F. Escobar, Fractional Derivatives with Mittag-Leffler Kernel, Springer, 2019.
  • [21] J. Hesthaven, S. Gottlieb, and D. Gottlieb, Spectral Methods for Time-Dependent Problems, Cambridge University Press, Cambridge, 2007.
  • [22] M. A. Khan and A. Atangana, Modeling the dynamics of novel coronavirus (2019-nCov) with fractional derivative, Alex. Eng. J., 59 (2020), 2379–2389.
  • [23] S. Kumar, J. Cao, and M. Abdel-Aty, A novel mathematical approach of COVID-19 with non-singular fractional derivative, Chaos Solit. Fractals, 139 (2020), 110048.
  • [24] B. P. Moghaddam, J. A. T. Machado, and A. Babaei, A computationally efficient method for tempered fractional differential equations with application, Appl. Math. Comput., 37 (2018), 3657–3671.
  • [25] F. Nda¨ırou, I. Area, J. J. Nieto, and D. F. M. Torres, Mathematical modeling of COVID-19 transmission dynamics with a case study of Wuhan, Chaos Solit. Fractals, 135 (2020), 109846.
  • [26] F. Nda¨ırou, I. Area, J. J. Nieto, C. J. Silva, and D. F. M. Torres, Mathematical modeling of Zika disease in pregnant women and newborns with microcephaly in Brazil, Math. Methods. Appl. Sci., 41 (2018), 8929–8941.
  • [27] K. Parand, H. Yousefi, M. Fotouhifar, M. Delkhosh, and M. Hosseinzadeh, Shifted Boubaker Lagrangian approach for solving biological systems, Int. J. Biomath., 11 (2018).
  • [28] K. Parand, Z. Kalantari, and M. Delkhosh, Quasilinearization-Lagrangian method to solve the HIV infection model of CD4(Math Processing Error) T cells, SeMA. J., 75 (2018), 271-283.
  • [29] K. Parand, F. Mirahmadian, and M. Delkhosh, The pseudospectral Legendre method for solving the HIV infection model of CD4+T cells, Nonlinear Studies, 25 (2018), 241–250.
  • [30] I. Podlubny, Fractional Differential Equations, New York, Academic Press, 1999.
  • [31] A. Rachah and D. F. M. Torres, Dynamics and optimal control of Ebola transmission, Math. Comput. Sci., 10 (2016), 331–342.
  • [32] P. Rahimkhani and Y. Ordokhani, The bivariate Mu¨ntz wavelets composite collocation method for solving space- time fractional partial differential equations, Comput. Appl. Math., 39 (2020), 3–29.
  • [33] P. Rahimkhani and Y. Ordokhani, Approximate solution of nonlinear fractional integro-differential equations using fractional alternative Legendre functions, J. Comput. Appl. Math., 365 (2020), 112365.
  • [34] P. Rahimkhani and Y. Ordokhani, Numerical solution a class of 2D fractional optimal control problems by using 2D Muntz-Legendre wavelets, Optimal Control Appl. Methods, 39 (2018), 1916–1934.
  • [35] P. Rahimkhani and Y. Ordokhani, A numerical scheme based on Bernoulli wavelets and collocation method for solving fractional partial differential equations with Dirichlet boundary conditions, Numer. Method Partial Differential Equation, 35 (2018), 6–21.
  • [36] P. Riyapan, S. E. Shuaib, and A. Intarasit, A Mathematical Model of COVID-19 Pandemic: A Case Study of Bangkok, Thailand, Comput. Math. Methods Med., 2021 (2021), 11 pages.
  • [37] J. Shen, T. Tang, and L. L. Wang, Spectral Methods Algorithms, Analysis and Applications, Springer-Verlag, Berlin, 2011.
  • [38] S. Wang, W. Tang, L. Xiong, M. Fang, B. Zhang, C. Y. Chiu, and R. Fan, Mathematical modeling of transmission dynamics of COVID-19, Big Data. Inf. Anal., 6 (2021), 12–25.
  • [39] D. Yan and H. Cao, The global dynamics for an age-structured tuberculosis transmission model with the exponential progression rate, Appl. Math. Model., 75 (2019), 769–786.